Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 187, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 29, 2023, 1:43 PM CDT for Clinton County, Marion County, Washington County, Illinois. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2023, 1:43 PM CDT (18:43 UTC)
- Expired
- Jun 29, 2023, 2:15 PM CDT
- In force
- 32 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, IL, Marion County, IL, Washington County, IL
The radar
The Evansville,IN radar (KVWX), 122 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 2:08 PM CDT | HAIL 1 | 1 Nw Junction City, IL | |
| Jun 29, 2:13 PM CDT | HAIL 1 | 1 Ene Junction City, IL | Report from mPING: Quarter (1.00 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 10:34 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1628 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 380 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.6
The text
As transmitted.
171
WUUS53 KLSX 291843
SVRLSX
ILC027-121-189-291915-
/O.NEW.KLSX.SV.W.0187.230629T1843Z-230629T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
143 PM CDT Thu Jun 29 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northeastern Clinton County in south central Illinois...
Marion County in south central Illinois...
Northeastern Washington County in south central Illinois...
* Until 215 PM CDT.
* At 143 PM CDT, severe thunderstorms were located along a line
extending from Farina to Sandoval to Carlyle, moving south at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Centralia, Salem, Centralia, Wamac, Central City, Odin, Kinmundy,
Irvington, Omega, and Stephen Forbes Station around 150 PM CDT.
This includes Interstate 57 in Illinois between exits 109 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 8912 3847 8914 3842 8915 3841 8945
3868 8943 3873 8908 3883 8876 3882 8870
3847 8870
TIME...MOT...LOC 1843Z 000DEG 23KT 3882 8880 3862 8909 3861 8937
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB2 follow-up statements
017
WWUS53 KLSX 291903
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
203 PM CDT Thu Jun 29 2023
ILC027-121-189-291915-
/O.CON.KLSX.SV.W.0187.000000T0000Z-230629T1915Z/
Clinton IL-Marion IL-Washington IL-
203 PM CDT Thu Jun 29 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR EAST CENTRAL CLINTON...MARION AND NORTHEASTERN WASHINGTON
COUNTIES...
At 202 PM CDT, severe thunderstorms were located along a line
extending from Xenia to near Odin to near Irvington, moving east at
40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Centralia, Wamac, Irvington and Helm.
This includes Interstate 57 in Illinois between exits 109 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3843 8915 3846 8937 3858 8938 3873 8911
3873 8908 3883 8876 3882 8870 3847 8870
3848 8912 3847 8914
TIME...MOT...LOC 1902Z 283DEG 34KT 3866 8864 3857 8901 3846 8923
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB688
WWUS53 KLSX 291913
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
213 PM CDT Thu Jun 29 2023
ILC027-121-189-291922-
/O.EXP.KLSX.SV.W.0187.000000T0000Z-230629T1915Z/
Clinton IL-Marion IL-Washington IL-
213 PM CDT Thu Jun 29 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLINTON...MARION
AND NORTHEASTERN WASHINGTON COUNTIES WILL EXPIRE AT 215 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central Illinois.
Remember, a Severe Thunderstorm Warning still remains in effect for
southern and western Marion County, Illinois until 245 PM CDT.
LAT...LON 3843 8915 3846 8937 3858 8938 3873 8911
3873 8908 3883 8876 3882 8870 3847 8870
3848 8912 3847 8914
TIME...MOT...LOC 1912Z 000DEG 23KT 3859 8864 3850 8901 3839 8923
$$
MRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:52 PM CDT, 51 minutes earlier.
Area forecast discussion, Jun 29, 12:52 PM CDT, 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1252 PM CDT Thu Jun 29 2023
.UPDATE...
Issued at 620 AM CDT Thu Jun 29 2023
While convection has largely held off in our area through the
early morning hours, focused mainly to our east associated with
low level moist advection in the low level jet, upstream to our
west an MCS has begun to develop and grow across Kansas and
Nebraska. This will continue eastward this morning. It may
experience some weakening over the next few hours during the
diurnal minimum in instability, but redevelopment is expected as
things begin to heat up this morning. This is likely to be the
main show for severe weather today for our area, with damaging
winds the primary threat with the bowing segments. Some elevated
supercells out ahead of it will pose a risk for large hail. The
risk is greatest across northern Missouri into west central
Illinois where the Severe Thunderstorm Watch has been issued.
We're on the tail end of this watch, so the threat is still
several hours away, with the most likely time for severe weather
being late morning to early afternoon.
Kimble
&&
.SHORT TERM... (Through Late Friday Afternoon)
Issued at 245 AM CDT Thu Jun 29 2023
The upper ridge has finally nudged into our area and today is
likely to be the hottest day of the year so far. Low level
moisture has also increased as 70+ dewpoints were noted early this
morning across much of the area. We'll likely mix out some of the
higher dewpoints this afternoon as the temperature heats up, but
it's still looking like a hot and humid day with the Heat Advisory
remaining in effect.
A subtle frontal boundary is positioned near the northern edge of
our forecast area in northeast MO into western IL. The
expectation has been that convection would initiate along this
boundary during the early morning hours potentially extending
southeast into central IL as well. So far, though, this has failed
to materialize likely in part due to the lack of substantial
moist southerly flow into the boundary itself. This could change
over the next few hours as CAMs continue to show convective
initiation is just around the corner. That said, confidence is low
in CAM solutions. If storms can get going, they will have plenty
of elevated instability and moderate shear to work with, leading
to the potential for elevated supercells expanding into an MCS.
SPC Day 1 outlook has been upgraded to an enhanced risk mainly
due to the potential for multiple rounds of MCSs to track roughly
along the frontal zone today and tonight. Each round would have
the potential for damaging winds as the primary threat.
Unfortunately the timing is very unclear due to uncertainty in
where the subtle forcing mechanisms will exist to trigger
convection. The most robust convection is currently in Nebraska
and on its current trajectory could impact the northern portions
of our forecast area around midday. This timing is favorable for
re-intensification as surface based instability increases. The
presence of convection in the area also causes uncertainty on the
temperature forecast as cloud cover and thunderstorms could cut
back on the heat.
Additional development along the frontal zone is likely again
tonight, mainly west of our area. It would move generally East or
ESE through northern MO into western IL early Friday morning.
Given the environment another round of strong to severe storms
would be possible.
The heat continues on Friday, but the likelihood of thunderstorms
at least in the morning will again be a source of uncertainty for
just how extreme the heat will be. This uncertainty is greatest on
the northern periphery of the heat as evidenced by the continued
high interquartile ranges for MaxT on the NBM. Additional
thunderstorm development is possible during the afternoon on
Friday as instability maximizes in the presence of a weaker cap.
Kimble
0
.LONG TERM... (Friday Night through Wednesday)
Issued at 245 AM CDT Thu Jun 29 2023
A trough currently over the western US will gradually shift east
across the plains during the coming days. As it does so, multiple
rounds of thunderstorms are expected to form roughly along the
frontal zone extending eastward on the northern side of the ridge.
As the trough moves east the front will get pushed further south
and more widespread showers and thunderstorms will become likely.
Rain chances maximize for us on Saturday when the trough will be
favorably positioned for convective initiation over our area
during the day. Severe thunderstorms will again be possible as
well as heavy rainfall. South of the front it stays hot and
humid, fueling subsequent thunderstorms. The trough finally pushes
the front south of us late Sunday bringing at least a brief
period of drier northwest flow for Monday. Moisture does not stay
suppressed to the south for too long, though, and air mass
thunderstorms become possible again as early as Tuesday and
extending through much of the coming week. Although heights rise
and we see temperatures warm up again, it won't be nearly as hot
as it is this week.
Kimble
&&
.AVIATION... (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1245 PM CDT Thu Jun 29 2023
A line of thunderstorms is moving through southwest into south
central Illinois this afternoon. The line is expected to continue
moving east-southeast through the afternoon, with scattered
storms developing ahead of it. There may be additional development
in east central Missouri and far southwest Illinois along the
outflow boundary produced by the line, but confidence in this
scenario is not high. There is another chance for storms Friday
morning, mainly across northeast Missouri and west central
Illinois. VFR flight conditions and variable winds are expected
outside of the thunderstorms.
Carney
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT Friday for Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds
MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.
IL...Heat Advisory until 7 PM CDT Friday for Bond IL-Calhoun IL-
Clinton IL-Jersey IL-Madison IL-Marion IL-Monroe IL-
Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Jun 29, 2:47 AM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 247 AM CDT Thu Jun 29 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-300800- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 247 AM CDT Thu Jun 29 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are possible today and tonight mainly across northeast Missouri and much of Illinois. Large hail and damaging winds are the primary threats. A Heat Advisory remains in effect for much of the area today due to hot and humid conditions. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A Heat Advisory remains in effect for much of the area Friday due to hot and humid conditions. There is a chance of thunderstorms each day. Some strong to severe storms will be possible mainly on Friday and Saturday when large hail and damaging winds are the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Kimble
In the hours before
Local storm report, Jun 29, 1:14 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
114 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM Tstm Wnd Dmg Pittsfield 39.61N 90.81W
06/29/2023 Pike IL Law Enforcement
Trees and power lines reported down
throughout the county. Time of arrival at
Pittsfield estimated from radar.
&&
MCFLocal storm report, Jun 29, 1:16 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
116 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 AM Tstm Wnd Dmg Perry 39.78N 90.74W
06/29/2023 Pike IL Law Enforcement
Trees and power lines reported down
throughout the northern end of the county.
Time of arrival at Perry estimated from
radar.
&&
MCFLocal storm report, Jun 29, 1:30 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
130 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM Tstm Wnd Dmg 3 SW Michael 39.20N 90.66W
06/29/2023 Calhoun IL Law Enforcement
Numerous reports of trees and power lines
down throughout the county north of 2 miles
south of Hardin.
&&
MCFLocal storm report, Jun 29, 1:37 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
137 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM Tstm Wnd Dmg 2 ENE Mcclusky 39.05N 90.30W
06/29/2023 Jersey IL Law Enforcement
Reports of trees down along Hagen Road south
of Jerseyville.
&&
MCFLocal storm report, Jun 29, 1:41 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
141 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM Tstm Wnd Dmg 2 E Elsah 38.96N 90.31W
06/29/2023 Jersey IL Law Enforcement
Reports of trees down along Beltrees Road
east of Elsah.
&&
MCFLocal storm report, Jun 29, 1:43 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
143 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM Tstm Wnd Dmg 1 WNW Greenville 38.89N 89.41W
06/29/2023 Bond IL Public
large tree down, landed on two vehicles.
&&
PW/JZThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 10:51 AM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown | 39 min |
| Jun 29, 11:01 AM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Pike | 44 min |
| Jun 29, 11:09 AM CDT | Severe Thunderstorm Warning | LSX | Pike | 36 min |
| Jun 29, 11:20 AM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown | 40 min |
| Jun 29, 11:37 AM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey, Macoupin, Pike | 53 min |
| Jun 29, 12:16 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Macoupin, Madison, Montgomery | 44 min |
| Jun 29, 12:53 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Marion, Montgomery | 52 min |
| Jun 29, 2:12 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 33 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.